As new therapies enter the treatment landscape for metastatic colorectal cancer, oncology nurses become even more critical in educating patients about what side effects to look out for and the importance of reporting any adverse events promptly.
In fact, creating an atmosphere where patients feel well-informed and empowered to advocate for themselves—and to know when to call for support—is key, stressed Jessica Mitchell, a nurse practitioner specializing in gastrointestinal (GI) malignancies at the Mayo Clinic in Rochester, Minnesota. Mitchell said helping patients with advanced GI cancers understand the possible adverse events associated with some of the newer agents in this setting can go a long way in helping them obtain the maximum benefit from their treatment.
One such agent is Stivarga (regorafenib), approved by the Food and Drug Administration two years ago for use in patients with previously treated metastatic colorectal cancer (mCRC). The approval followed results from an international, randomized trial showing an improvement in overall and progression-free survival in patients receiving Stivarga versus placebo.
[Multitasking Drug Emerges for Patients with Metastatic Colorectal Cancer]
Mitchell explains that although the typical onset for adverse events with this drug is in the first few weeks—in particular, the first two months—if these events are effectively managed there can be a dramatic improvement in side effects from the third month and beyond.
“In those first few months, intensive patient counseling, education and communication are critical to the patient tolerating the drug over the long term and ultimately getting the best benefit.”
The most common adverse events Mitchell sees with this drug are dermatologic, especially a unique manifestation of hand-foot syndrome.
“Hand-foot reaction syndrome with regoragenib is unique,” says Mitchell, and “definitely occurs at a much more rapid rate that we see with capecitabine. It happens primarily on pressure points and can be quite severe. Managing that proactively is critical for patient tolerance.”
Other side effects include elevated liver function test results, hypertension and mucositis. Patients receiving Stivarga also may experience diarrhea, fatigue and anorexia, which, Mitchell added, are seen with other chemotherapeutic drugs used to treat mCRC.
“Fatigue with patients who have metastatic malignancies is unfortunately very common and multifactorial,” says Mitchell. In her practice, patients may be given low-dose steroids to help with energy and appetite or low-dose stimulants, along with psychosocial support which could include antidepressant and antianxiety medications.
[Managing Cancer-Related Fatigue]
In her practice, the medial team is proactive, making early phone calls and follow-up visits with patients beginningStivarga. Patients are asked to keep a journal and record details of any side effects they experience, and they are typically called after the first week to determine how they are tolerating the drug.